I have been on Effexor XR for 6 months now, and have been having some side effects which my psychiatrist has deemed are due to the Effexor. I just started tapering off yesterday and am worried the tapering regimen. I was on 75mg and my dr told me to go to 37.5mg for 2 weeks and then stop. From everything I've read, and people I've talked to, it takes longer than this to go off this drug and that it should be done VERY slowly. Has anyone had any experience with going off of it when they've only been on it a relatively short period of time? Is 2 weeks sufficient to go off this drug? I know how potent it is and I'm just scared of the effects it may have on me in the coming weeks. I am still taking Wellbutrin XL 300mg, and Seroquel 25mg at bedtime. Hoping this will be enough to control my symptoms, but also apprehensive about not having a true SNRI or SSRI on board. Any advice would be appreciated! Thank you!
I wish I had advice to help you like you did for me Carebear but I have never come off Effexor. Will be here as support if you find it difficult. I have heard slowly is the way to go I guess maybe if u did reduce it too quick and struggle, you could do each step for longer than two weeks ? Wish you luck and the best of health :-)
CareBear34... I understand your trepidation on being weened off of Effexor XR® (generic: venlafaxine) all too well as I've experienced it firsthand myself. The key to the length of time and dosages upon starting the tapering comes from your very question. The major consideration is how long you've been on the drug (tolerance to long term therapy.) Other factors of importance are the dosage you have taken and whether your's is a long-acting or sustained release (which it is.) I strongly suggest that you and your doctor reconsider the timeframe for discontinuation of the drug in question. First and foremost is your comfort level; unlike other drugs the timeframe (short or long) will NOT cause you undue harm--unless you consider withdrawal "undue harm" which in your case seems important. So talk with you psychiatrist about your worries and hopefully you can agree to taper more slowly. I would titrate the dosage of the Effexor XR at a slower rate.
So, if you've been taking 150 mg per day you might consider lowering your dosage to 75 mg for 4 weeks; then 37.5 mg for the next 3 weeks and if still having symptoms you could try taking 37.5 mg every-other day (total of 15/month) for 1 month. This information and suggestion comes from my experience as a doctor BUT, as a patient I wanted to add that I have taken Effexor myself and subjectively speaking, experienced some very uncomfotable withdrawal symptoms myself. So, as BOTH a patient and a physician I recommend a slower taper. Again, it won't hurt you and you'll have some peace-of-mind that you'll be more comfortable in the process. Don't hesitate to contact me should you have additional concerns or questions. My best to you in your tapering endevour and remember to not stress out, this will just give you anxiety and may effect your weening off of the drug. Take care. >> RAY...
Hi CareBear: You say you are worried about not having a true SNRI (serotonin norepinephrine reuptake inhibitor) or a true SSRI (selective serotonin reuptake inhibitor). Wellbutrin XL is an NDRI (norepinephrine dopamine reuptake inhibitor). So from the Wellbutrin XL, you will still be receiving antidepressant benefits, which effects two of the neurotransmitters in your brain. I have even read that Wellbutrin also affects the serotonin neurotransmitters, but only in very tiny amounts. I take Wellbutrin SR for my anxiety/depression. I didn't do well on SSRI's compared to how Wellbutrin SR helps me.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 May 2014 • 8 answers
Posted 12 Jan 2017 • 1 answer
Posted 20 Jan 2018 • 3 answers
Posted 26 Jul 2018 • 2 answers
Posted 9 days ago • 0 answers